Antiretrovirals and Body Weight Gain: Can the Association Tell Us Anything about the Nature of Obesity?

Antiretrovirals have long been associated with an array of unpleasant side effects, such as body weight gain, lipodystrophy, insulin resistance, and other hormonal/metabolic problems. What can these associations tell us about the root cause of fat accumulation in individuals and in our population at large?

As we have discussed elsewhere on this website, two hypotheses compete to explain why people get fat and how people can lose weight. The Caloric Balance Hypothesis -- the dominant view -- tells us that overweight stems from a positive caloric balance. We eat too much and exercise too little, and thus we pack on the pounds. To lose weight, we need to "diet" (i.e., take in fewer calories) and/or increase our activity levels.

The alternative point of view, the Lipophilia Hypothesis, tells us that the causality happens in reverse. Physiological factors drive us to accumulate fat, which in turn causes the positive caloric balance. To fix the problem -- that is, to lose weight -- you must fix the physiological problems with the fat tissue.

So we have two theories about what makes us fat and thus two hypotheses about why weight gain on antiretrovirals might occur:

Caloric Balance tells us that weight gain is driven by behavior. So if meds cause weight gain, it is only because they impact our appetites and/or impede our ability to "burn off" calories.

Lipophilia tells us that antiretrovirals could cause weight gain merely by changing the fat tissue itself, perhaps by driving the secretion of more insulin than normal, perhaps by changing the concentration of blood glucose. The proposed mechanism of action is very different: medication drives fat tissue changes, which in turn drive changes in appetite and calorie burning.

So our next question is: Is there evidence? Can we find evidence that would confirm or disprove one of these two hypotheses?

1. Let's first look at this article from The Pediatric Infectious Disease Journal: "Metabolic complications of antiretroviral therapy in children."[1]

The authors imply that children on antiretroviral therapy tend to be at risk for "insulin resistance, dyslipidemia and lipodystrophy."

This is a problem for the Caloric Balance Hypothesis. If antiretrovirals somehow cause lipodystrophy, how, specifically, can positive caloric balance do this? How do the excess calories "know" how to accumulate in a lipodystrophic pattern, in other words?

2. Here is another study that's perhaps more helpful for our understanding: "Prospective, intensive study of metabolic changes associated with 48 weeks of amprenavir based antiretroviral therapy."[2]

The authors report that, after 48 weeks of therapy with antiretrovirals, a patient developed "insulin resistance [which] appeared late in the study following weight gain, particularly of trunk fat, but without loss of limb fat."

Also:

"Levels of fasting triglycerides and low density lipoprotein, high density lipoprotein, and total cholesterol increased. Bone mineral content, lean tissue, total fat, trunk fat, limb fat, and the ratio of trunk to limb fat increased at week 48."

Let's pause. If a positive caloric balance drives us to get fatter, how do you explain a study like this? How do you explain why things like "the ratio of trunk to limb fat increased"? How do you explain lipodystrophy as a direct consequence of positive caloric balance? You can't!

3. Here's another article that drives this point home: "Zidovudine -- lamivudine contributes to insulin resistance within three months of starting combination antiretroviral therapy."[3]

The authors write:

"Patients with antiretroviral therapy (ART) associated lipodystrophy frequently have disturbances in the glucose metabolism associated with insulin resistance... In the absence of discernible changes in body composition, NRTI [an antiretroviral drug] may directly affect glucose metabolism..."

4. Here is another article, which says essentially the same thing: "Metabolic and anthropometric consequences of interruption of highly active antiretroviral therapy."[4]

"ART has been associated with metabolic abnormalities [hyperlipidemia, insulin resistance, alterations in cortisol metabolism] and fat redistribution."

We are told again and again that calories control our weight. But if calories are responsible for where and why we accumulate fat, then how do we make sense of these observations? How can anyone explain what's going on with these antiretrovirals?

Fat tissue is physiologically regulated, as all these articles clearly show. What's going in these lipodystrophic patients is not that they're overeating. These medications seem to cause changes in their fat tissue. What's so hard about that to understand?

Modern nutrition research is confounded by a staggering, systemic blindness to these kinds of contradictions. What researcher will tell you that the cause of lipodystrophy in patients on antiretrovirals is selective overfeeding or a lack of exercise? Probably no one!

But ask that researcher what regulates fat tissue in healthy people, and inevitably you"ll get dragged into a lecture about "Calories In" and "Calories Out."

They take the debate away from the physiology of fat tissue metabolism and into the arena of diet, exercise, and psychotherapy. But why? How much evidence do we need before we will concede that changes in appetite and changes in activity result from changes in the fat tissue itself?

********* Did you like that article? If so, SHARE it with ONE friend who might enjoy it! Send it to just that one person -- all I'm asking.

And while you're here... :]

10.18.11 Beyond Caloriegate Cover Art

Check this out: The Black Box: A NEW Way of Thinking about Fat Loss (Or: The Actual, Legit, For Real (Seriously!) Reason Why You Cannot Lose Fat, Even Though You Are, Indeed, “Eating Less And Moving More")

I know it sounds hyperbolic, but I believe that this Black Box concept is the key -- perhaps our ONLY hope -- for solving the obesity epidemic. In other words, without The Black Box, or something like it, our society is doomed to be destroyed by obesity, diabetes and other diet-related chronic diseases. No joke. I 100% believe this. So check it out!

Return to the home page

Return to main page on the discussion about what causes unexplained weight changes on antiretrovirals and other medications


References


1. Leonard EG, McComsey GA. "Metabolic complications of antiretroviral therapy in children." Pediatr Infect Dis J. 2003 Jan;22(1):77-84.

2. Dubé MP, Qian D, Edmondson-Melançon H, Sattler FR, Goodwin D, Martinez C, Williams V, Johnson D, Buchanan TA. "Prospective, intensive study of metabolic changes associated with 48 weeks of amprenavir based antiretroviral therapy." Clin Infect Dis. 2002 Aug 15;35(4):475-81. Epub 2002 Jul 23.

3. Blümer RM, van Vonderen MG, Sutinen J, Hassink E, Ackermans M, van Agtmael MA, Yki-Jarvinen H, Danner SA, Reiss P, Sauerwein HP. "Zidovudine/lamivudine contributes to insulin resistance within three months of starting combination antiretroviral therapy." AIDS. 2008 Jan 11;22(2):227-36.

4. Hatano H, Miller KD, Yoder CP, Yanovski JA, Sebring NG, Jones EC, Davey RT; International Conference on AIDS. "Metabolic and anthropometric consequences of interruption of highly active antiretroviral therapy." Int Conf AIDS. 2000 Jul 9-14; 13: abstract no. WePeB4221.

Sign up for my FREE report and email series. Finally, get CLARITY on all your calorie-related questions :)